It's like you're me! I took HRT for many years and coming off it due to breast cancer destroyed my quality of life! I've become a "little old lady". Letrozole and its side effects are destroying me as a person. I'm 71 and 2 1/2 years into my HRT desert. My quality of life is zero. Am tired, hot flushes, headaches, stiff joints, hair loss is all contributing to my desire to be dead. If I cld chuck Letrozole in the bin and take my chances with a recurrence and be prescribed with HRT again, I'd take my chances! Yes, I'm alive....but why...
That is the Haven I know of. Too far for me. I read your previous post with interest, and concur with such a lot of it.
Thanks for the reply. I've had my Clonidine increased to three twice daily, and started taking the Letrozole at night. There are some improvements, like having a few hours of no flushes. I'm hoping this is the start of the end of these symptoms. I find a glass of iced water or as cold as you can get it can help a lot, but my flushes are interspersed with extreme chills, which last quite a while. When they come, all I want is a hot drink!
When I'm cold with the chills, my bones ache, especially my right foot, where I had just had an operation weeks before I was diagnosed with invasive Stage 2 breast cancer.
I have thought of joining support groups of various kinds, but I feel I am coping pretty well emotionally, it's just the physical stuff that is problematic.
On the subject of anti-depressants, I was already on 30mg Citalopram when I was diagnosed, I wouldn't really want to inrease the dose to ease the flushes, as I have only fairly recently come off 40mg.
Generally I'm just waiting for the menopausal sysmptoms to subside, but no-one can give me any idea when I should expect them to do so. When I mentioned them to my consultant, she said the side effects of the Letrozole should have gone by now, so I can only suppose that my current problems are due to going "cold turkey" off HRT.
Good luck with your treatment, if you find any breakthroughs regarding the fushes, let us all know.
I've only just found my way to this website forum and found your thread. Like you I was diagnosed the first week of December last year and had WLE and SNB beginning January. Had further surgery 17 Feb to achieve a clear margin of DCIS. I too had been on HRT for about 8 years until my diagnosis, so like you I'm back to hot flushes etc. Started anastrozole 7 weeks ago as ER receptive.
I wonder how you are now coping. I was also coping really well emotionally - at least I though so!? Until 8 days ago when I went to visit a cancer support centre - lovely people, very supportive, happy, friendly place - and started talking to one of the support staff when I started crying ... and couldn't stop. Since then I've cried and cried - I don't want to cry - I just want to get on with life - but can't seem to control it! I'm thinking maybe I need to see the doc for anti-depressants - something I never imagined myself every having to take. Or is this a 'phase' that i have to go through and will pass?
Grateful for any feed back
I'm pretty much in the same boat as you. I had an early menopause at 33 after having a hysterectomy. I managed for a few years with whatever residual oestrogen was in my body, then after behaving erratically I was put on the first of what was to be I think four different HRTs.
I'm taking Clonidine at the moment, slight reduction in "hotties" but this is accompanied by chills after. I'm off to my doctor tomorrow to see if I can increase the dose. I'm sure I read of someone taking 16 a day!
Something which annoys me is other women who have had a "natural" menopause. Such comments as, "Oh, I was alright because I took evening primrose. Got a bit hot and had a few night sweats but it really was nothing." Makes me seethe. We who have been on HRT through no fault of our own; and indeed have tried to come off; in my case a good few times but I couldn't stop work, we are going through an accelerated menopause plus the menopause-like side effects of whatever medication we are on.
I get very little sympathy from other women at all! Also because I am not on chemotherapy I am expected to just feel ok. I don't. Hormone therapy in my case is difficult,(as it is for you and others in the same situation).
I can't help thinking that I should have had more support from my GP when I wanted to come off HRT previously.
Also, on the subject of "other women", I also get, "18years on HRT?, no wonder you've got cancer, couldn't you come off it?"
Radiotherapy started last Friday, that seems to be going quite well, although with the very early times they have given me so far, the Macmillan station has never been manned so I can't ask questions. The radiography team is very nice, though.
Well, we need to keep on keeping on, as they say...
Only just read this, I was on HRT for 25 years, had an early menopause ;like my mum, and she had severe osteoporpsis lost inches, basically crumbled away. I am 4 inches shorter than she was before she got it, so i was scared of getting it so much thats why i stayed on HRT for so long. My oncologist told me that my cancer was probably caused by the long term HRT,. so ive avoided osteoporosis to get cancer, o well swings and roundabouts,. i am starting to get night sweats and hot flushes again, so do sympathise.I dont have to have chemo but take tamoxifen, well am just starting and having radio therapy. I know the risk of HRT has been played down recently,but a few of us on here seem to be long term users,so cant help wondering. A friend of mine who is just starting menopause and was with me at my consultation with oncologist was told by him dont think about taking it.. And other friends with the BR gene have been told to never take it. I am hoping the flushes etc will just be temporary and will improve with time for me, you too i hope,.june
I don't have any lymph node involvement so in that respect I think I could ask about stopping the Letrozole for a while. I really need to know if it's superfast mrnopause due to stopping HRT which is causing the flushes etc.
At the moment some of the flushes start with a feeling just like when on a rollercoaster and setting off down a near-perpendicular part of the ride!
I've done the cutting out of the caffeine and haven't seen much difference.
Getting up in the mornings is getting very hard nowadays because I'm so cold! I get very very cold pre-flush as well.
Thanks for replying.
I came off HRT and they put me on Letrozole straight after and it was dreadful.
I went back and they acknowledged it was too much too soon so I came off it so I could have some months drug free and actually find out what was my "natural" menopausal state.
I also looked very hard at the stats - if you have no lymph node involvement (I didn't) then the percentage is tiny when you take the hormone drugs. I've done quite a bit of research.
I have agreed to try again but I'd like to try Tamoxifen as it blocks oestrogen rather than prevents you making it, and I'm hoping that is better. I found I literally couldn't think.
I was on HRT for 7 years and had WLE and SNB on December 22nd. About to have radiotherapy like you.
To help with the menopausal symptoms I cut out all caffeine except for green tea, cut out all sugar except for fruit and keep to one glass of wine. I know it sounds strict but honestly it helps. I went to The Haven and got some amazing advice.
Hope that helps and good luck.
As I don't have a landline, I'll have to wait until I have a chance to use one, unless you have a number I can use from my mobile.
Welcome to the BCC forums, it sounds like you're having a difficult time at the moment. Whilst you are waiting for the other users to reply with their support and experience you might find it helpful to talk things through with a member of staff on the helpline. Here you can share your thoughts and concerns with someone who will offer you a listening ear as well as emotional support and practical information. The number to call is 0808 800 6000 and lines are open Monday to Friday 9 to 5pm and Saturday 10 to 2pm.
Best wishes Sam, BCC Facilitator
I'm a newbie, and since being diagnosed December 4th 2014, I have not shed a tear until today.
I had my WLE and SNB 21st January 2015. I had an oestrogen receptive cancer which was apparently the size of a marrowfat pea. This was removed and I'm going for my first radiotherapy (marking up) appointment on this Friday coming.
I was advised to come off HRT on the day I was diagnosed (Dec4th) and after a week or so started having severe sweats (uo to 3 an hour) and chills. It was thse symptoms which stopped me from coming off earlier-I did try several times over the years but I had to keep on working in order to live, and the sweats were noticeable and distracting.
So, on top of a super-fast menopause, I now have Letrozole to take, which adds to it all by increasing the sweats and throwing in intense chills.
I've been on Clonidine for three weeks and it did start to work, but today I'm a mess with it all again. Also taking 3000mg Evening primrose oil.
I keep my bedroom cold all day by leaving the window open and throwing myself on the cool linen when the sweats start, however this is not possible if I'm not at home or outside!
I've been doing ok emotionally so far, I certainly didn't see bursting into tears coming, but my boyfriend rang me about 11am this morning and told me his auntie and cousin were coming to visit around 1pm, and would I like to go round and have a brew etc. Well I felt smelly, horrible, hot/cold. I would normally have gone round but I couldn't abide the thought of being the subject of the day with my cancer and my crazily fluctuating temperature. So I let the tears flow after I put the phone down, making excuses so that I didn't have to go. Sorry I'm going on, but I had to let it out somewhere!
Help! I seem to be having a sod of a time with these side ettects!